Warfarin Initiation Negatively Linked to Stroke in A-Fib Patients
(HealthDay News) – Patients with atrial fibrillation are at higher risk of having a stroke in the first month after initiating treatment with the anti-clotting drug warfarin, according to a study published online Dec. 18 in European Heart Journal.
Noting that previous studies have observed a link between warfarin treatment and stroke among patients with atrial fibrillation, Laurent Azoulay, PhD, from McGill University in Montreal, and colleagues analyzed data on stroke incidence in 70,766 adults newly diagnosed with atrial fibrillation. Each case of incident stroke was randomly matched with 10 controls.
During 275,987 person-years of follow-up, the researchers found that 5,519 patients had a stroke. After adjusting for various factors, compared with no use of any antithrombotic therapy for at least one year, the risk of stroke was significantly higher within 30 days of initiating warfarin treatment (relative risk, 1.71). The risk of stroke was lower when warfarin treatment was initiated more than 30 days earlier (relative risks: 0.50 for 31–90 days earlier and 0.55 for >90 days earlier).
"Patients initiating warfarin may be at an increased risk of stroke during the first 30 days of treatment, supporting the biological plausibility of a transient hypercoagulable state at the start of the treatment, although additional studies are needed to confirm these findings," Azoulay and colleagues conclude.